What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 4:33 PM AST, 6 minutes earlier.
Area forecast discussion, May 11, 4:33 PM AST, 6 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
433 PM AST Sat May 11 2024
.SYNOPSIS...
A distant mid to upper-level trough will remain close enough to
keep marginally unstable conditions through the rest of the
weekend. With southeasterly winds and available moisture, heat
indices could exceed 102 degrees Fahrenheit, potentially reaching
around 108-110 degrees in localized coastal areas of northern
Puerto Rico over the weekend. Lingering saharan dust will persist
through at least early next week.
&&
SHORT TERM...Tonight through Monday...
Afternoon convection began after 2PM today and by this time,
4:27PM, a line of thunderstorms stretches from Utuado to Catano
with up to 2 inches of rainfall detected according to radar
estimates. Rainfall will continue through the rest of the
afternoon into the early evening hours for these areas, however
conditions should improve into the night.
A distant mid-to-upper level through will remain close
enough to keep marginally unstable conditions during the weekend.
In the meantime, an associated upper-level jet streak (70-90
knots) will continue to spread across the northeastern Caribbean,
further enabling the development of deep convection through late
tonight, with 500 mbar temperatures falling to around -7 degrees.
Consequently, there is a potential for thunderstorm development,
as indicated by the Galvez-Davison Index. Stormy conditions are
possible late tonight over the local waters, with some activity
affecting Puerto Rico's eastern half, Vieques, Culebra, and the
U.S. Virgin Islands.
With the lingering moist airmass, strong winds aloft associated
with a upper-level low northeast of the region, and a weak lower
level steering flow from the south-east all combines to allow
unstable weather to prevail this evening through Monday,
especially during the afternoon hours. Conditions are expected to
improve over the next few days however afternoon showers with
isolated thunderstorms on Sunday and Monday are still likely.
Wind speeds will persist at 5-15 mph from the southeast, shifting
to an easterly flow on Monday. This shift will relocate the areas
with the potential for the highest rainfall totals from northern
sections of Puerto Rico on Sunday to western sections early next
week.
Temperatures may soar along the coast and urban areas into the upper
80s to mid-90s, while higher elevations could see highs in the upper
70s to mid-80s. With abundant moisture across the region, heat
indices could exceed 102 degrees Fahrenheit, potentially reaching
around 108-110 degrees in localized coastal areas of northern Puerto
Rico over the weekend mainly during the hours between 10am and 3pm
&&
LONG TERM...Tuesday through Saturday...
/from previous discussion/
The NASA aerosol optical thickness (AOT) guidance continues to
suggest lingering Saharan dust particles to start the period.
Model guidance to suggest a mid- to upper-level ridge affecting
the region by the start of the period, promoting more typical
weather with afternoon convection due to diurnal and local
effects. However, model guidance suggests an upper trough closing
in on the islands from the northwest by Friday and moving across
through Saturday. Precipitable water (PWAT) values are forecast to
generally stay at normal values, between 1.5 to near 2.0 inches,
through the workweek as patches of moisture advect into the
region, Friday and Saturday look to be the wettest days with high
end normal values to possibly above normal values. Light to
moderate easterlies are forecast through the period as a surface
high moves into the western Atlantic. Most available moisture
should reach up to 850 to 800 mb for the period, with model
guidance suggesting additional available moisture through the mid
levels by Friday and Saturday. Limited Heat Risk (heat indices
from 102 to 107 degrees Fahrenheit) or even higher, especially
during the daily maximum heating, will persist across several
lower elevation sectors of the islands where no significant rain
is observed. This diurnal heating, local effects and sea breeze
variations will continue to promote up to strong afternoon
convection, steered by easterly winds and possibly enhanced by the
upper through on Friday and Saturday. This will promote
convective activity mainly over sectors of the interior to western
half of the Puerto Rico and downwind of the local islands. Above-
normal sea surface temperatures can also promote nighttime
showers across windward sectors of the islands, patchy fog is also
forecast for areas of the interior during the early morning
hours.
&&
.AVIATION...
(18Z TAFS)
SHRA/TSRA expected to develop north of Cordillera Central and near
TJBQ, dissipating around 11/23Z. Periods of reduced VIS and lower
ceilings expected. SHRA will increase across the Caribbean waters
and near the USVI terminals after 00Z. Winds are light, out of the
SW at 5-7 kts, switching from the SE around 06z. After 12Z, speeds
will pick up to 9-11 kts. SHRA/TSRA will develop again after 12/17Z
for NW PR, impacting TJBQ.
&&
.MARINE...
A surface high pressure across the central Atlantic and a building
low in the western Atlantic will allow southeasterly winds to prevail through
the weekend. A weak northerly swell will continue to fade across the
Atlantic waters and passages. Strong showers and thunderstorms over
the waters can result in locally higher seas and gusty winds.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
CAM/MMC/RC
Hazardous weather outlook, May 11, 4:48 AM AST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
448 AM AST Sat May 11 2024
AMZ711>745-PRZ001>013-121000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
448 AM AST Sat May 11 2024
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms are possible, mainly across
central to northern Puerto Rico in the afternoon and eastern
Puerto Rico, Vieques, and Culebra tonight. Be aware of
thunderstorms in your area and be prepared to take shelter.
.Excessive Rainfall...Flooding of urban areas, roads, and small
streams. Since soils remain saturated, life-threatening flash
flooding and mudslides, possibly entering structures and cutting
off neighborhoods. Some rivers may exceed flood stage, affecting
nearby roads and structures.
.Excessive Heat...Heat index of 102-107 degrees across most
coastal areas, including Vieques and Culebra. Localized heat index
exceeding 108 degrees are possible, mainly across northern Puerto
Rico and other urban areas. Heat exhaustion possible with
prolonged exposure.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The excessive rainfall and lightning hazards risk will persist
each day, particularly from the typical afternoon showers and
isolated thunderstorm development. With high moisture levels, heat
indices could surpass 102 degrees Fahrenheit each day, with the
potential for 108-110 degrees in localized areas on Sunday. A
moderate rip current risk is likely on Tuesday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-121000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
448 AM AST Sat May 11 2024
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms are possible tonight. Be
aware of thunderstorms in your area and be prepared to take
shelter.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. Urban and small stream flooding is possible.
.Excessive Heat...Heat index 102-107 degrees. Heat exhaustion
possible with prolonged exposure.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
With high moisture levels, heat indices could surpass 102 degrees
Fahrenheit each day. A moderate rip current risk is likely from
Tuesday onward, mainly for Saint Croix.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
In the hours before
Special weather statement, May 11, 4:06 PM AST, 33 minutes before
Special Weather Statement
National Weather Service San Juan PR
406 PM AST Sat May 11 2024
PRZ001-005-006-009-112100-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
Western Interior PR-
406 PM AST Sat May 11 2024
...A LINE OF STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES FROM
UTUADO TO SAN JUAN THROUGH 500 PM AST...
At 402 PM AST, Doppler radar was tracking a line with strong
thunderstorms capable of producing strong gusty winds, and downpours
over the interior municipalities from Utuado to the northern
municipalities near San Juan, moving northeast at 10 mph. Sudden
waterspout are possible across the coastal areas of the northern
municipalities.
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
San Juan, Sabana Seca, Catano, Toa Baja, Vega Alta, Ciales, Morovis,
Florida, Toa Alta, Manati, Vega Baja, Barceloneta, Dorado, Corozal,
Guaynabo, Ceiba, Miranda, Pajonal, San Jose, and Galateo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.
&&
LAT...LON 1846 6622 1847 6619 1845 6618 1847 6614
1844 6612 1846 6611 1847 6612 1846 6609
1845 6611 1845 6609 1840 6612 1824 6664
1850 6664 1847 6645 1850 6640
TIME...MOT...LOC 2002Z 204DEG 7KT 1836 6652
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAMSpecial weather statement, May 11, 4:19 PM AST, 20 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
406 PM AST sbado 11 de mayo de 2024
PRZ001-005-006-009-112100-
San Juan y Vecindad PR-Norte Central PR-Interior Central PR-
Oeste Interior PR-
406 PM AST sbado 11 de mayo de 2024
...UNA LNEA DE TORMENTAS ELCTRICAS FUERTES IMPACTAR LOS
MUNICIPIOS DESDE UTUADO HASTA SAN JUAN HASTA 500 PM AST...
A las 402 PM AST, el radar Doppler estaba rastreando una lnea con
tormentas elctricas fuertes capaces de producir rfagas de vientos
fuertes, y aguaceros sobre los municipios del interior desde Utuado
hasta los municipios del norte cerca de San Juan, movindose al
noreste a 10 mph. Las trombas marinas repentinas son posibles a
travs de las reas costeras de los municipios del norte.
PELIGRO...Trombas marinas y rfagas de viento de hasta 40 mph.
FUENTE...Indicado por radar.
IMPACTO...Las trombas marinas pueden volcar fcilmente los barcos y
crear aguas localmente peligrosas. Los vientos rfagas podran
derribar ramas de rboles y volar alrededor de objetos no asegurados.
MEDIDAS DE PRECAUCIN/PREPARACIN...
Si est al aire libre, considere buscar refugio dentro de un
edificio.
Para informar condiciones meteorolgicas severas, comunquese con su
agencia policial ms cercana. Ellos transmitirn su informe a la
oficina del Servicio Nacional de Meteorologa en San Juan.
TROMBA MARINA...POSIBLE
TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH
CAM/MMC